Alert archive / South Dakota / High Wind Warnings in 2026

High Wind Warning 1, NWS Sioux Falls, SD

January 15, 20266 counties in South Dakota

NWS Sioux Falls, SD issued this high wind warning at Jan 15, 2026, 1:59 PM CST for 6 counties in South Dakota. It took effect at Jan 16, 2026, 12:00 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2026, 1:59 PM CST (19:59 UTC)
In effect from
Jan 16, 2026, 12:00 AM CST
Expired
Jan 16, 2026, 6:00 PM CST
In force
18 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2026-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2026-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS73 KFSD 151959
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
159 PM CST Thu Jan 15 2026

SDZ050-052-057-058-063-064-160600-
/O.UPG.KFSD.HW.A.0001.260116T0600Z-260117T0000Z/
/O.NEW.KFSD.HW.W.0001.260116T0600Z-260117T0000Z/
/O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Burke, Plankinton, Corsica, Platte,
Kimball, White Lake, Stickney, Delmont, Alpena, Wessington
Springs, Gregory, Marty, Armour, Wagner, Lake Andes, and
Chamberlain
159 PM CST Thu Jan 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST 
FRIDAY...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 55 mph. For the High Wind Warning, northwest winds 30 
  to 40 mph with gusts up to 60 mph expected.

* WHERE...Portions of central and south central South Dakota.

* WHEN...For the Wind Advisory, until midnight CST tonight. For the 
  High Wind Warning, from midnight tonight to 6 PM CST Friday.

* IMPACTS...Tree limbs could be blown down and a few power outages 
  may result. Travel will be difficult, especially for high profile 
  vehicles. Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ038-053-059-065-068-160600-
/O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/
Beadle-Sanborn-Davison-Hutchinson-Bon Homme-
Including the cities of Parkston, Avon, Huron, Mitchell, Tabor,
Scotland, Tripp, Tyndall, Springfield, Freeman, Menno, Clayton,
and Woonsocket
159 PM CST Thu Jan 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Beadle, Sanborn, Bon Homme, Davison, and Hutchinson 
  Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Samet
4 follow-up statements
614 
WWUS73 KFSD 160300
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
900 PM CST Thu Jan 15 2026

SDZ050-052-057-058-063-064-161200-
/O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/
/O.CON.KFSD.HW.W.0001.260116T0600Z-260117T0000Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Wessington Springs, Marty, Burke,
Plankinton, Lake Andes, Chamberlain, Armour, Corsica, Gregory,
Platte, Kimball, Wagner, Alpena, White Lake, Stickney, and
Delmont
900 PM CST Thu Jan 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST FRIDAY...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 55 mph. For the High Wind Warning, northwest winds 30 
  to 40 mph with gusts up to 65 mph expected.

* WHERE...Portions of central and south central South Dakota.

* WHEN...For the Wind Advisory, until midnight CST tonight. For the 
  High Wind Warning, until 6 PM CST Friday.

* IMPACTS...Damaging winds will blow down tree branches. Scattered 
  power outages are expected. Travel will be difficult, especially 
  for high profile vehicles. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

* ADDITIONAL DETAILS...Scattered snow showers combined with the 
  strong winds may result in significantly reduced visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ038-053-059-065-068-160600-
/O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/
Beadle-Sanborn-Davison-Hutchinson-Bon Homme-
Including the cities of Avon, Woonsocket, Springfield, Tripp,
Menno, Tabor, Tyndall, Scotland, Clayton, Huron, Parkston,
Freeman, and Mitchell
900 PM CST Thu Jan 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Beadle, Sanborn, Bon Homme, Davison, and Hutchinson 
  Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Scattered snow showers combined with the 
  strong winds may result in significantly reduced visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux
785 
WWUS73 KFSD 160905
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
305 AM CST Fri Jan 16 2026

SDZ050-052-057-058-063-064-161800-
/O.CON.KFSD.HW.W.0001.000000T0000Z-260117T0000Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Armour, Alpena, Platte, Lake Andes,
Chamberlain, Corsica, Wagner, Delmont, Marty, Stickney, Gregory,
Plankinton, White Lake, Wessington Springs, Burke, and Kimball
305 AM CST Fri Jan 16 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with isolated gusts up to 60 
  mph.

* WHERE...Portions of central and south central South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down tree branches. Scattered 
  power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Scattered snow showers combined with the 
  strong winds will result in significantly reduced visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JH
280 
WWUS73 KFSD 161741
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1141 AM CST Fri Jan 16 2026

SDZ050-052-057-058-063-064-170000-
/O.CON.KFSD.HW.W.0001.000000T0000Z-260117T0000Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Lake Andes, Armour, Delmont, Gregory,
White Lake, Wessington Springs, Burke, Alpena, Plankinton,
Stickney, Marty, Corsica, Chamberlain, Wagner, Kimball, and
Platte
1141 AM CST Fri Jan 16 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with isolated gusts up to 60 
  mph.

* WHERE...Portions of central and south central South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Tree limbs could be blown down and a few power outages 
  may result. Travel will be difficult, especially for high profile 
  vehicles. Gusty winds will blow around unsecured objects.

* ADDITIONAL DETAILS...Scattered snow showers combined with the 
  strong winds will result in significantly reduced visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Samet
662 
WWUS73 KFSD 162346
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
546 PM CST Fri Jan 16 2026

SDZ050-052-057-058-063-064-170100-
/O.EXP.KFSD.HW.W.0001.000000T0000Z-260117T0000Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Corsica, Burke, Lake Andes, Wessington
Springs, Stickney, Marty, Alpena, Wagner, Armour, White Lake,
Gregory, Plankinton, Platte, Chamberlain, Delmont, and Kimball
546 PM CST Fri Jan 16 2026

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

While the highest wind gusts are subsiding early this evening, gusts 
to 45 mph may still be possible though midnight. Additionally, light 
snow may persist, leading to localized poor visibility.

$$

Dux

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Jan 15, 11:55 AM CST, 2 hours 4 minutes earlier. Its key messages:

  • Mild temperatures and gusty northwest winds today will lead to elevated fire danger this afternoon, highest west of the James River Valley where afternoon gusts 40-50 mph are expected.
  • Snow showers and strong winds develop after midnight tonight through Friday. While snow amounts alone would produce only minor impacts to travel, strong winds in excess of 45-55 MPH with any falling snow could significantly reduce visibility.
  • Below normal temperatures are expected this weekend into early next week with the potential for near-advisory level wind chills at times.
Area forecast discussion, Jan 15, 11:55 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1155 AM CST Thu Jan 15 2026

.KEY MESSAGES...

- Mild temperatures and gusty northwest winds today will lead to
  elevated fire danger this afternoon, highest west of the James
  River Valley where afternoon gusts 40-50 mph are expected.

- Snow showers and strong winds develop after midnight tonight
  through Friday. While snow amounts alone would produce only
  minor impacts to travel, strong winds in excess of 45-55 MPH
  with any falling snow could significantly reduce visibility.

- Below normal temperatures are expected this weekend into early
  next week with the potential for near-advisory level wind
  chills at times.

&&

.DISCUSSION...
Issued at 430 AM CST Thu Jan 15 2026

TODAY-THIS EVENING: Early morning temperatures have begun to
rebound as south-southwest winds develop in the wake of a
departing surface ridge. Today will end up being the warmest of
this forecast period as warm advection and increasing southwest
to northwest winds help temperatures climb into the mid 30s east
to upper 40s west. Strongest winds during the afternoon and
evening should reside toward central South Dakota/west of the
James River Valley, where gusts 40 to 50+ mph are expected to
develop. Have issued a Wind Advisory for noon-midnight to cover
this initial uptick in winds. As for precipitation chances,
while mid level clouds will be expansive across the area in
response to the warm advection, dry air below 10kft AGL will
limit potential for precipitation to reach the ground. Cannot
rule out spotty flurries/sprinkles (some of which may freeze on
contact). However, more than trace amounts are not expected.

LATE TONIGHT-FRIDAY: This remains the primary focus of this
forecast period, and the main features of the going forecast
remain on track. Looking at a couple of waves and associated
cold fronts dropping through the region. The first weaker wave
will slide through by later afternoon-evening and will bring
the initial increase in wind speeds as mentioned above. The
stronger wave and push of cold advection will follow later
tonight into Friday. The strong cold advection will support
deeper mixing, with pockets of 50+kt winds at 850mb and even
stronger winds above that level supportive of at least brief
gusts reaching 60+mph. Ensembles continue to support areas west
of the James River as more favored to see these stronger gusts,
with moderate (40-60%) probabilities of 850mb winds exceeding
50kt, highest in Gregory County. After coordination with
neighboring offices, opted to leave the High Wind Watch in
place for now, mainly due to lingering uncertainty in how far
east of the Missouri River the warning-level winds will extend.

That said, while confidence is high that we will see advisory
level winds at least as far east as the I-29 corridor Friday,
feel the potential for greater impacts would result from the
combination of these winds and narrow snow bands which are
expected to develop. Greatest uncertainty remains centered on
where these narrow snow bands will set up, and whether they
persist over narrow zones or be transient (i.e. will we see
narrow bands of 2+ inches of snow or broader coverage of less
than an inch).

Ultimately feel a Winter Weather Advisory would better cover
the impacts of brief but potentially significant drops in
visibility due to falling and blowing snow. However, with lower
confidence in snow shower coverage and snowfall amounts atop
bare ground, decided to give the day shift another look before
issuing any winter headlines.

FRIDAY NIGHT ONWARD: Colder temperatures and periods of near
advisory level wind chills will dominate the upcoming weekend,
with breezy daytime winds also presenting a potential for patchy
drifting/blowing snow if snowfall amounts top an inch or so on
Friday. Temperatures may be on a bit of a roller coaster next
week, with a brief reprieve from the coldest air Sunday before
another arctic front brings a reinforcing push of cold air for
Monday. This cycle could repeat again Tuesday-Wednesday, though
currently less agreement on the timing of these temperatures
fluctuations at this range.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1155 AM CST Thu Jan 15 2026

Scattered rain and snow showers look to develop this afternoon and
evening. Activity will be patchy and quick-moving in nature, but
there was enough confidence to at least add PROB30 groups to both
KFSD and KHON this evening for this potential. A better chance of
snow showers arrives late tonight into tomorrow morning, bringing at
least MVFR conditions to the terminals whenever snow is falling.
However, narrow heavier bands of snow will set up as well, though
confidence is low in the exact location of where these bands set-up.
If underneath one of these heavier bands, then visibilities could
drop lower than 1 mile in blowing snow.

Winds will be picking up through the afternoon especially along and
west of the James River, where gusts could exceed 40 kts at times.
These stronger winds will spread east through late tonight into the
day on Friday. On Friday, look for gusts reaching the 50-55 kt
territory mainly in south-central South Dakota.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until midnight CST tonight for SDZ038-050-052-
     053-057>059-063>065-068.
     High Wind Watch from late tonight through Friday afternoon for
     SDZ050-052-057-058-063-064.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...Samet
Hazardous weather outlook, Jan 15, 4:57 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CST Thu Jan 15 2026

SDZ050-052-057-058-063-064-161100-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
457 AM CST Thu Jan 15 2026

This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.

.DAY ONE...Today and tonight.

Mild temperatures and northwest winds gusting as high as 40 to 50 mph
this afternoon will result in very high fire danger.

Northwest winds increase further after midnight tonight, as scattered
snow showers begin to develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow showers or narrow snow bands, along with strong northwest
winds, continue through Friday. Wind gusts may exceed 60 mph at
times. Snowfall amounts could by highly variable, ranging from less
than a half inch to near 2 inches over short distances. Regardless of
total snowfall accumulations, any falling snow combined with the
strong winds may produce significantly reduced visibility at times.

Colder air settles into the region this weekend into early next week
with nighttime to early morning wind chills in the teens below zero
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-161100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
457 AM CST Thu Jan 15 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Mild temperatures and northwest winds gusting as high as 25 to 40 mph
this afternoon will result in elevated fire danger.

Northwest winds increase further after midnight tonight, as scattered
snow showers begin to develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow showers or narrow snow bands, along with strong northwest
winds, continue through Friday. Wind gusts as high as 40 to 50 mph
are expected. Snowfall amounts could by highly variable, ranging
from trace amounts to over an inch over short distances. Regardless
of total snowfall accumulations, any falling snow combined with the
strong winds may produce significantly reduced visibility at times.

Colder air settles into the region this weekend into early next week
with nighttime to early morning wind chills in the teens to lower
20s below zero over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 2:56 AM CSTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 5 more21 hr
Jan 15, 1:59 PM CSTWinter Weather AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more34 hr

Nearby

High Wind Warnings in South Dakota, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.